California, 2017

High Wind and Heavy Rain in California, February 5 to 9, 2017

February 5 to 9, 2017 · NWS EKA · 14 events in 9 counties and zones

A series of storm systems brought more heavy rain to Northwest California from February 6th through the 11th. With the ground already saturated from a very wet December and January, rivers rose sharply and reached stages not seen since 2005 in a few locations.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.4 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A series of storm systems brought more heavy rain to Northwest California from February 6th through the 11th. With the ground already saturated from a very wet December and January, rivers rose sharply and reached stages not seen since 2005 in a few locations. Area roads were once again impacted with several more slip outs and landslides occurring. Additionally, each storm system brought bouts of strong winds which resulted in power outages and tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 5, 2:42 PM PST, 48 minutes earlier.

Area forecast discussion, Feb 5, 2:42 PM PST, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
242 PM PST Sun Feb 5 2017

.SYNOPSIS...The first in a series of storms will impact the region
later this afternoon and early this evening with rain and gusty
winds. Additional systems will cross the region during the week,
bringing periods of moderate to locally heavy rain, interior
higher elevation snowfall, and more gusty winds. Drier conditions
are anticipated for the latter half of next weekend and beyond.

&&

.DISCUSSION...A surface trough and associated cold front will
extend south from a parent low that will reach the north coast
early this evening. This feature will be associated with strong
southeasterly to southerly winds developing ahead of it. Model
guidance continues to support 925mb (roughly 2500 ft in elevation)
sustained winds of 55 knots or more...thus the coast coastal
mountians will bear the brunt of the gusty south and southeast
winds. At the surface or roughly sea level the north coast will
also be breezy with the strongest winds looking to hit the del
norte coast where a wind adivsory is in effect.

An active weather pattern will continue through the remainder of
the work week. As the first system departs the region Monday
morning, another one will quickly follow on its heels as it begins
to influence our weather by Monday evening. Another surface low,
albeit weaker, will trek towards the Mendocino coast during the
day, with its attendant warm front lifting north into the county.
Good convergence is seen along this front, with precipitation once
again increasing in coverage after a brief lull during the
morning. Where the warm front stalls will be key to who gets the
heaviest rainfall, which will be found along that front and ahead
of the surface low track where low-level convergence and helicity
will be enhanced, ahead of the rise/fall pressure couplet. At this
time, the front is looks to make it to/just south of Legget, with
the heavier precip located along Mendocino COunty. Farther
north, widespread precipitation will develop, with lighter amounts
expected. Easterly surface to near surface winds north of the
front will advect some cooler air into the forecast area from the
east, allowing snow levels to briefly drop to near 3000 feet late
Monday night/Tuesday morning, with light snowfall amounts possible
across interior locations above that level. However,
precipitation amounts will be light enough to preclude any winter
headline issuance. As light precipitation continues through the
first part of Tuesday, another weak surface low will trek towards
Crescent City, helping pull the warm front northward to near
highway 299. As a result, somewhat higher precipitation amounts
are expected across the remainder of the area, but again, current
indications suggest light to moderate amounts (roughly 1/2 to
maybe 1 1/2 inches in a 12 hr period). The net affect of the
continued light to moderate rainfall will be a gradual increase in
the small streams and rivers. A lull in the steadier rainfall
will develop by late Tuesday evening and continue through
wednesday evening, as the region will lie in between systems. Just
some light showers are anticipated during this time. The third
of this train of systems will move into the region late Wednesday
and will affect our weather through Friday. This storm will be by
far the strongest of this week, as a surface low rapidly deepens
to 970mb as it heads for the western Canadian coast. A warm front
attached to this low will cross the region late wednesday into
Thursday morning, with a surface through crossing later that
evening. Steady moderate to heavy rainfall develop along both of
these features, with rainfall amounts of 2 to 4 inches in a 24
hour period likely, locally higher for the south and west facing
slopes of area ridges/mountains. Strong southerly winds will also
develop south of the warm front and ahead of the trough, with at
least advisory if not warning criteria winds a good bet. one last
front, a weak cold front, looks to dive southeast later Friday,
continuing a steady rainfall through the day. High pressure looks
to return for next weekend and beyond. Well deserved break from
the inclement weather pattern. /PD/JT

&&

.AVIATION...A strong cold front will move through Northwest California this
evening bringing periods of heavy rain and gusty winds. Ceilings
will gradually fall into MVFR across the entire region with low
visibility reductions in periods of heavy rain and gusty winds. Rain
will decrease to showers overnight while at the same time the winds
subside. VFR conditions will likely return by late Monday morning as
ceilings lift behind the system. Another round of rain and lower
ceilings will return Monday evening or night, especially across
Mendocino County. /RPA

&&

.MARINE...A strong cold front is bringing gale force wind gusts across the
waters this afternoon. Winds and steep seas will peak around 5pm
this evening with a few gusts to near storm force in the northern
outer waters. Winds will subside through the late evening and
overnight as the front moves inland.

The forecast becomes less certain after tonight as models remain
inconsistent in where a warm front will develop Monday night into
Tuesday. Depending on its location, a period of strong southwesterly
winds may impact the southern half of the waters Monday night into
Tuesday. This will have to be watched closely as gales could develop
which would be a significant change from the current forecast.

Beyond Tuesday there is general agreement that the warm front will
shift north as another storm system approaches the coast Wednesday
into Thursday. Another round of southerly gales or potentially
stronger winds are expected along with the development of very steep
seas. /RPA

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 1 AM PST Monday for CAZ108-110-111.

     Wind Advisory until 1 AM PST Monday for CAZ101.

     Wind Advisory until midnight PST tonight for CAZ102-104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 3 AM PST Monday for PZZ450-455-470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 5, 4:36 AM PST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
436 AM PST SUN FEB 5 2017

CAZ102-104>106-061245-
DEL NORTE INTERIOR-SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-
436 AM PST SUN FEB 5 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT PST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT. SUSTAINED SOUTH AND SOUTHEAST
SUSTAINED WINDS OF 25 TO 35 MPH...WITH GUSTS TO 60 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MULTIPLE STORM SYSTEMS WILL BRING PERIODS OF RAINS TO THE
REGION...SOME OF WHICH MAY BE MODERATE TO LOCALLY HEAVY AT TIMES. AS
SNOW LEVELS DROP...SOME INTERIOR MOUNTAIN SNOWFALL IS POSSIBLE DURING
THE MIDDLE OF THE WEEK. STRONG WINDS ARE EXPECTED TO DEVELOP ON
THURSDAY...AS ONE OF THESE STORMS IMPACTS THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY
REPORTS OF DOWNED TREES...LIMBS...OR WIND GUSTS WOULD BE APPRECIATED.

CAZ101-061245-
COASTAL DEL NORTE-
436 AM PST SUN FEB 5 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 PM PST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT. SUSTAINED SOUTH AND SOUTHEAST
SUSTAINED WINDS OF 25 TO 35 MPH...WITH GUSTS TO 50 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MULTIPLE STORM SYSTEMS WILL BRING PERIODS OF RAINS TO THE
REGION...SOME OF WHICH MAY BE MODERATE TO LOCALLY HEAVY AT TIMES. AS
SNOW LEVELS DROP...SOME INTERIOR MOUNTAIN SNOWFALL IS POSSIBLE DURING
THE MIDDLE OF THE WEEK. STRONG WINDS ARE EXPECTED TO DEVELOP ON
THURSDAY...AS ONE OF THESE STORMS IMPACTS THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY
REPORTS OF DOWNED TREES...LIMBS...OR WIND GUSTS WOULD BE APPRECIATED.

CAZ108-110-111-061245-
SOUTHERN TRINITY-NORTHWESTERN MENDOCINO INTERIOR-
NORTHEASTERN MENDOCINO INTERIOR-
436 AM PST SUN FEB 5 2017

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM PST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS CURRENTLY IN EFFECT. SUSTAINED SOUTH AND SOUTHEAST
SUSTAINED WINDS OF 25 TO 35 MPH...WITH GUSTS TO 50 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MULTIPLE STORM SYSTEMS WILL BRING PERIODS OF RAINS TO THE
REGION...SOME OF WHICH MAY BE MODERATE TO LOCALLY HEAVY AT TIMES. AS
SNOW LEVELS DROP...SOME INTERIOR MOUNTAIN SNOWFALL IS POSSIBLE DURING
THE MIDDLE OF THE WEEK. STRONG WINDS ARE EXPECTED TO DEVELOP ON
THURSDAY...AS ONE OF THESE STORMS IMPACTS THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY
REPORTS OF DOWNED TREES...LIMBS...OR WIND GUSTS WOULD BE APPRECIATED.

CAZ103-107-109-112-113-061245-
NORTHERN HUMBOLDT COAST-NORTHERN TRINITY-MENDOCINO COAST-
SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR-
436 AM PST SUN FEB 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MULTIPLE STORM SYSTEMS WILL BRING PERIODS OF RAINS TO THE
REGION...SOME OF WHICH MAY BE MODERATE TO LOCALLY HEAVY AT TIMES. AS
SNOW LEVELS DROP...SOME INTERIOR MOUNTAIN SNOWFALL IS POSSIBLE DURING
THE MIDDLE OF THE WEEK. STRONG WINDS ARE EXPECTED TO DEVELOP ON
THURSDAY...AS ONE OF THESE STORMS IMPACTS THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY
REPORTS OF DOWNED TREES...LIMBS...OR WIND GUSTS WOULD BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind, 6 heavy rain. Local standard time, as filed.

High Wind, Southwestern Humboldt

When
February 5, 3:30 PM PST to 6:30 PM PST
Where
Southwestern Humboldt forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Wind gusts between 50 and 60 mph occurred from 330pm to 630pm on Cooskie Mountain at 2945 ft elevation.

High Wind, Coastal Del Norte

When
February 5, 6:00 PM PST to 6:25 PM PST
Where
Coastal Del Norte forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Wind gusts between 55 and 62 mph occurred from 6pm to 625pm at the Crescent City airport.

High Wind, Southwestern Humboldt

When
February 7, 2:00 AM PST to 12:00 PM PST
Where
Southwestern Humboldt forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Cooskie Mountain RAWS reported gusts between 55 and 70 mph from 2am to noon at 2945 ft elevation.

High Wind, Del Norte Interior

When
February 7, 3:00 AM PST to 6:00 AM PST
Where
Del Norte Interior forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Ship Mountain RAWS reported gusts to 70 mph from 3am to 6am at 5304 ft elevation.

High Wind, Southeastern Mendocino Interior

When
February 7, 3:00 AM PST to 7:00 AM PST
Where
Southeastern Mendocino Interior forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Mendocino Pass RAWS reported gusts to 63 mph from 3am to 7am at 5382 ft elevation.

High Wind, Southwestern Humboldt

When
February 8, 10:00 PM PST to February 9, 11:00 AM PST
Where
Southwestern Humboldt forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Cooskie Mountain RAWS reported gusts 55 to 70 mph at 2945 ft elevation.

Heavy Rain, Del Norte

When
February 9, 1:00 AM PST to 12:30 PM PST
Where
Del Norte County, 1.8 mi ESE of Crescent City
Property damage
$200,000
Reported by
Department of Highways
Coordinates
41.742, -124.167

Culvert failures along Highway 101 from mile post 26 to 27.

Heavy Rain, Humboldt

When
February 9, 1:00 AM PST to 12:30 PM PST
Where
Humboldt County, 1.14 mi S of Phillipsville
Property damage
$290,000
Reported by
Department of Highways
Coordinates
40.204, -123.778

Failed culvert near mile post 2 on the Avenue of the Giants.

Heavy Rain, Humboldt

When
February 9, 1:00 AM PST to 12:30 PM PST
Where
Humboldt County, 0.8 mi SSW of Shively
Property damage
$500,000
Reported by
Department of Highways
Coordinates
40.419, -123.976

Landslide near mile post 42 on the Avenue of the Giants.

Heavy Rain, Humboldt

When
February 9, 1:00 AM PST to 12:30 PM PST
Where
Humboldt County, 9.45 mi NW of Weitchpec
Property damage
$700,000
Reported by
Department of Highways
Coordinates
41.278, -123.827

Slipouts and damage to Highway 169 from mile post 15 to 30.

Heavy Rain, Mendocino

When
February 9, 1:00 AM PST to 12:30 PM PST
Where
Mendocino County, 6.59 mi ENE of Boonville Muni Arpt
Property damage
$1.7 million
Reported by
Department of Highways
Coordinates
39.047, -123.263

Failed culverts, sinks, pushups, and slipouts along Highway 253 between Boonville and Ukiah.

High Wind, Del Norte Interior

When
February 9, 1:00 AM PST to 9:00 AM PST
Where
Del Norte Interior forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Ship Mountain and Camp Six RAWS reported gusts 60 to 78 mph between 3600 and 5300 ft elevation.

High Wind, Northern Humboldt Interior

When
February 9, 1:00 AM PST to 9:00 AM PST
Where
Northern Humboldt Interior forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Ship Mountain and Camp Six RAWS reported gusts 55 to 68 mph at 2653 ft elevation.

Heavy Rain, Trinity

When
February 9, 3:00 AM PST to 12:30 PM PST
Where
Trinity County, 11.72 mi SSW of Hyampom
Property damage
$4.0 million
Reported by
Department of Highways
Coordinates
40.466, -123.545

Culvert failures and slipouts along Highway 36 in Trinity County from mile post 2 to 14.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693373, 693372, 693384, 693386, 693387, 693390, 682308, 682309, 682310, 682316, 682317, 693385, 693389, 682311.